Optimally linearizing the alternating direction method of multipliers for convex programming

  • Bingsheng He
  • Feng Ma
  • Xiaoming YuanEmail author


The alternating direction method of multipliers (ADMM) is being widely used in a variety of areas; its different variants tailored for different application scenarios have also been deeply researched in the literature. Among them, the linearized ADMM has received particularly wide attention in many areas because of its efficiency and easy implementation. To theoretically guarantee convergence of the linearized ADMM, the step size for the linearized subproblems, or the reciprocal of the linearization parameter, should be sufficiently small. On the other hand, small step sizes decelerate the convergence numerically. Hence, it is interesting to probe the optimal (largest) value of the step size that guarantees convergence of the linearized ADMM. This analysis is lacked in the literature. In this paper, we provide a rigorous mathematical analysis for finding this optimal step size of the linearized ADMM and accordingly set up the optimal version of the linearized ADMM in the convex programming context. The global convergence and worst-case convergence rate measured by the iteration complexity of the optimal version of linearized ADMM are proved as well.


Convex programming Alternating direction method of multipliers Linearized Optimal step size Proximal regularization Convergence rate 



  1. 1.
    Beck, A.: First-order Methods in Optimization. SIAM, Philadelphia (2017)CrossRefGoogle Scholar
  2. 2.
    Boyd, S., Parikh, N., Chu, E., Peleato, B., Eckstein, J.: Distributed optimization and statistical learning via the alternating direction method of multipliers. Found. Trends Mach. Learn. 3, 1–122 (2010)CrossRefGoogle Scholar
  3. 3.
    Chan, T.F., Glowinski, R.: Finite element approximation and iterative solution of a class of mildly non-linear elliptic equations, technical report, Stanford University, (1978)Google Scholar
  4. 4.
    Eckstein, J., Bertsekas, D.P.: On the Douglas–Rachford splitting method and the proximal point algorithm for maximal monotone operators. Math. Program. 55, 293–318 (1992)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Eckstein, J., Yao, W.: Approximate ADMM algorithms derived from Lagrangian splitting. Comput. Optim. Appl. 68(2), 363–405 (2017)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Eckstein, J., Yao, W.: Understanding the convergence of the alternating direction method of multipliers: theoretical and computational perspectives. Pac. J. Optim. 11, 619–644 (2015)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Esser, E., Möller, M., Osher, S., Sapiro, G., Xin, J.: A convex model for non-negative matrix factorization and dimensionality reduction on physical space. IEEE Trans. Image Process. 21(7), 3239–3252 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity problems, vol. I. Springer, Berlin (2003)zbMATHGoogle Scholar
  9. 9.
    Fortin, M., Glowinski, R.: Augmented Lagrangian Methods: Applications to the Numerical Solutions of Boundary Value Problems, Studies in Applied Mathematics 15. North-Holland, Amsterdam (1983)Google Scholar
  10. 10.
    Gabay, D.: Applications of the method of multipliers to variationalinequalities. In: Fortin, M., Glowinski, R. (eds.) Augmented Lagrange Methods: Applications to the Solution of Boundary-valued Problems, pp. 299–331. North Holland, Amsterdam (1983)CrossRefGoogle Scholar
  11. 11.
    Gabay, D., Mercier, B.: A dual algorithm for the solution of nonlinear variational problems via finite-element approximations. Comput. Math. Appl. 2, 17–40 (1976)CrossRefGoogle Scholar
  12. 12.
    Glowinski, R.: Numerical Methods for Nonlinear Variational Problems. Springer, New York (1984)CrossRefGoogle Scholar
  13. 13.
    Glowinski, R.: On alternating direction methods of multipliers: a historical perspective. In: Fitzgibbon, W., Kuznetsov, Y.A., Neittaanm ki, P., Pironneau, O. (eds.) Modeling, Simulation and Optimization for Science and Technology, pp. 59–82. Springer, Dordrecht (2014)Google Scholar
  14. 14.
    Glowinski, R., Le Tallec, P.: Augmented Lagrangian and Operator-Splitting Methods in Nonlinear Mechanics. SIAM Studies in Applied Mathematics, Philadelphia (1989)CrossRefGoogle Scholar
  15. 15.
    Hager, W., Ngo, C., Yashtini, M., Zhang, H.: An Alternating direction approximate Newton algorithm for ill-conditioned inverse problems with application to parallel MRI. J. Oper. Res. Soc. China 3, 139–162 (2015)MathSciNetCrossRefGoogle Scholar
  16. 16.
    He, B.S.: PPA-like contraction methods for convex optimization: a framework using variational inequality approach. J. Oper. Res. Soc. China 3, 391–420 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    He, B.S., Liao, L.Z., Han, D., Yang, H.: A new inexact alternating directions method for monontone variational inequalities. Math. Program. 92, 103–118 (2002)MathSciNetCrossRefGoogle Scholar
  18. 18.
    He, B.S., Liu, H., Wang, Z.R., Yuan, X.M.: A strictly contractive Peaceman–Rachford splitting method for convex programming. SIAM J. Optim. 24, 1011–1040 (2014)MathSciNetCrossRefGoogle Scholar
  19. 19.
    He, B.S., Ma, F., Yuan, X.M.: Optimal proximal augmented Lagrangian method and its application to full Jacobian splitting for multi-block separable convex minimization problems. IMA J. Numer. Anal. dry092,
  20. 20.
    He, B.S., Tao, M., Yuan, X.M.: A splitting method for separable convex programming. IMA J. Numer. Anal. 31, 394–426 (2015)MathSciNetCrossRefGoogle Scholar
  21. 21.
    He, B.S., Yang, H.: Some convergence properties of a method of multipliers for linearly constrained monotone variational inequalities. Oper. Res. Lett. 23, 151–161 (1998)MathSciNetCrossRefGoogle Scholar
  22. 22.
    He, B.S., Yang, H., Wang, S.L.: Alternating direction method with selfadaptive penalty parameters for monotone variational inequalities. J. Optim. Theory Appl. 106(2), 337–356 (2000)MathSciNetCrossRefGoogle Scholar
  23. 23.
    He, B.S., Yuan, X.M.: On the \(O(1/t)\) convergence rate of the alternating direction method. SIAM J. Numer. Anal. 50, 700–709 (2012)MathSciNetCrossRefGoogle Scholar
  24. 24.
    He, B.S., Yuan, X.M.: On non-ergodic convergence rate of Douglas–Rachford alternating directions method of multipliers. Numer. Math. 130(3), 567–577 (2015)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Larsen, R.M.: Propack-software for large and sparse SVD calculations. Available online., pp. 2008–2009 (2004)
  26. 26.
    Li, X.X., Yuan, X.M.: A proximal strictly contractive Peaceman–Rachford splitting method for convex programming with applications to imaging. SIAM J. Image Sci. 8(2), 1332–1365 (2015)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Lin, Z., Liu, R., Li, H.: Linearized alternating direction method with parallel splitting and adaptive penalty for separable convex programs in machine learning. Mach. Learn. 99(2), 287–325 (2015)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Ng, M.K., Wang, F., Yuan, X.M.: Inexact alternating direction methods for image recovery. SIAM J. Sci. Comput. 33(4), 1643–1668 (2011)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Recht, B., Fazel, M., Parrilo, P.A.: Guaranteed minimum rank solutions to linear matrix equations via nuclear norm minimization. SIAM Rev. 52, 471–501 (2010)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Tibshirani, R.: Regression shrinkage and selection via the lasso. J. R. Stat. Soc. Ser. B 58, 267–288 (1996)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Wang, X.F., Yuan, X.M.: The linearized alternating direction method of multipliers for Dantzig selector. SIAM J. Sci. Comput. 34, A2792–A2811 (2012)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Yang, J.F., Yuan, X.M.: Linearized augmented Lagrangian and alternating direction methods for nuclear norm minimization. Math. Comput. 82, 301–329 (2013)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Zhang, X.Q., Burger, M., Osher, S.: A unified primal-dual algorithm framework based on Bregman iteration. J. Sci. Comput. 46, 20–46 (2010)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsSouthern University of Science and Technology of ChinaShenzhenChina
  2. 2.Department of MathematicsNanjing UniversityNanjingChina
  3. 3.High-Tech Institute of Xi’anXi’anChina
  4. 4.Department of MathematicsThe University of Hong KongHong KongChina

Personalised recommendations